Kansas, 2017

Wildfire in Kansas, November 24, 2017

November 24, 2017 · NWS GID · 1 event in 1 county or zone

A wildfire occurred east of Webster State Park on this Friday afternoon. This fire started on Highway 24 between county roads 11 and 12, and then spread approximately 5 miles to the southeast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$1.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A wildfire occurred east of Webster State Park on this Friday afternoon. This fire started on Highway 24 between county roads 11 and 12, and then spread approximately 5 miles to the southeast. The fire was contained by 8 PM, though crews monitored hot spots into the next day. A faulty lightning arrester on a power pole was suspected as the cause of the fire. A portion of Highway 183 was closed for a time, and mutual aid was provided from neighboring counties as well as private companies and farmers. The city of Stockton issued an evacuation order for the south part of town.

An anomalously warm air mass was in place, and the region was in the warm sector of a low pressure center over Ontario, Canada. A very weak cold front extended southwest from the low across the Northern Plains at 6 AM CST. This front was moving rapidly south, and it crossed Rooks County around noon. Northwest winds increased significantly behind the front. The peak wind gust at the Stockton airport was 55 mph measured at 1:02 PM CST. A high temperature in the lower 80s occurred just after frontal passage, and this was over 30 degrees above normal. A record high of 83 occurred at Hill City, one county to the west. With dewpoints falling into the lower 30s, this resulted in relative humidity values in the middle to upper teens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 24, 8:47 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Nov 24, 8:47 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
847 AM CST Fri Nov 24 2017

...Near Record Warmth Possible Again Today...

.UPDATE...
Issued at 847 AM CST Fri Nov 24 2017

Examination of 12Z soundings from LBF/UNR along with the unusually
warm start this AM have this fcstr believing records will be
threatened or broken today. High temps will be within 2-3F.

13Z consensus of short-term models is indicating our fcst may not
be warm enough (by 2F). It's fcstg 71 at GRI and 73 at HSI.

This is not a slam dunk given the weak cool front will be moving
thru. We are already fcstg anomalous warmth (highs 20-25F above
normal). So current plan is to let the fcst ride...but don't be
surprised if records are tied or broken again today.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CST Fri Nov 24 2017

Impressively mild late November night across not only across the
forecast area but the entire Central and Northern Plains.
Temperatures in south central Nebraska and north central Kansas
range from 43 to 54 degrees, with almost all reporting sites
still above the climatological normal high temperature for this
time of year.

Though today is another warm one, there are changes. A surface
cold front is showing itself now moving into eastern Montana and
western North Dakota. This front will push across the forecast
area late this morning and early this afternoon. Favorable
downsloping westerly flow along with already warm temperatures
will push temperatures quickly into the 60s. Mixing with the
frontal passage could spike temperatures up a notch from current
forecast before cold advection starts leveling things off in the
afternoon. Current is for a range of temperatures from the upper
60s to middle 70s. Record high temperatures 72 degrees for both
Grand Island and Hastings today, both of which are in reach though
the forecast is just shy of those temperatures. Those westerly
winds will give way to northwest winds gusting to around 35 mph
this afternoon in the wake of the cold front. Fortunately, winds
should drop off quickly early this evening. Quite a bit colder
tonight with clearing skies and light winds.

Couple other items to note...some of the short term models are
trying to spread some mid-cloud sprinkles across northwest and
near north central Kansas late this afternoon. This is due to
the upper level trough passage but also a nosing strong H250
jet into that area. Opted for a cloud increase for now thinking
dry air will squelch even the the sprinkle chance. Also, near
critical fire concerns due to winds and sub-25% relative humidity
values are possible across parts of north central Kansas.

.LONG TERM...(Saturday through Thursday)
Issued at 255 AM CST Fri Nov 24 2017

First, both Saturday and Sunday look really, really good
weatherwise. One may be tempted to focus on the "cooler"
temperatures, but we should focus on the light winds both
days (and sunshine) and high temperatures 10+ degrees above
normal Saturday (50s) around 20 degrees above normal Saturday
(60s). Enjoy them both.

That leads into Monday, which could be one of the last really
warm days in awhile. H85 temperatures projected to be warmer
than Thanksgiving Day and with plenty of sunshine. Winds will
not be downsloping as much, but decent mixing with increasing
south/southwest winds will help push temperatures back into
the upper 60s and middle 70s. Record high temperatures of 73
and 71 for Grand Island and Hastings could be in jeopardy again
as the area begins the day in the center of an upper level short
wave ridge access.

The next cold front times out to move through the area roughly
around Monday night. Within about 24 hours of that frontal passage,
the forecast could get more interesting. European model has been
sliding a closed low across the Central Plains and through the
forecast area Tuesday night and Wednesday. The GFS is further
south but has sort of a similar trend. Small chances for rain or a
rain/snow mix were added to the forecast for Tuesday
night/Wednesday. Temperatures look marginal for accumulating
snowfall although snow is possible. Still quite a bit of time and
several forecast iterations before this impacts the area but its
one worth watching and hoping for some moisture to settle the
dust in many areas. If the precipitation materializes,
temperatures will likely have to come down Wednesday across
the area.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday)
Issued at 508 AM CST Fri Nov 24 2017

Winds will pick up today as a cold front pushes through about
midday. Westerly winds this morning will turn to the northwest
and gust 30kts at times this afternoon. Winds will drop off
quickly about sunset. Lighter westerly flow and stronger winds
just off surface early in the forecast period will result in
some low level wind through mid-morning. Otherwise, VFR conditions
are forecast through the forecast period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Kelley
SHORT TERM...NOAA/NWS/Moritz
LONG TERM...NOAA/NWS/Moritz
AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Nov 24, 10:13 AM CST, 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1013 AM CST Fri Nov 24 2017

NEZ039>041-046>049-060>064-072>077-082>087-251200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
1013 AM CST Fri Nov 24 2017

This Hazardous Weather Outlook is for south central Nebraska.

.DAY ONE...Today and Tonight.

A three-hour period of strong winds will occur behind a cold
front late this morning into this afternoon. Northwest to north
winds will be sustained near 30 mph with gusts to near 45 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
1013 AM CST Fri Nov 24 2017

This Hazardous Weather Outlook is for portions of north central
Kansas.

.DAY ONE...Today and Tonight.

Gusty northwest winds up to 35 mph are expected this afternoon
across north central Kansas. For areas south of a line from
Phillipsburg to Beloit, the wind and low relative humidities will
result in near critical fire weather conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Nov 24, 10:27 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
1027 AM CST Fri Nov 24 2017

NEZ039>041-046>049-060>064-072>077-082>087-242000-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
Including the cities of Ord, Greeley, Spalding, Scotia, Wolbach,
Fullerton, Genoa, Loup City, Sherman Reservoir, Litchfield,
St. Libory, Central City, Stromsburg, Osceola, Shelby, Polk,
Lexington, Cozad, Willow Island, Gothenburg, Kearney,
Grand Island, Aurora, York, Elwood, Johnson Lake, Holdrege,
Minden, Hastings, Sutton, Harvard, Clay Center, Edgar, Fairfield,
Geneva, Exeter, Fairmont, Cambridge, Arapahoe, Oxford,
Beaver City, Hollinger, Alma, Orleans, Franklin, Campbell,
Hildreth, Inavale, Red Cloud, Blue Hill, Rosemont, Bladen,
Bostwick, Superior, Nelson, Hebron, and Deshler
1027 AM CST Fri Nov 24 2017

...STRONG WINDS WILL OCCUR BEHIND A COOL FRONT THROUGH 3 PM...

A cool front was surging south through the Sandhills late this
morning. This front will cross south central Nebraska over the
next couple hours...reaching the Kansas state line around 1 PM.

A three-hour burst of strong winds will occur behind this front.
Winds will become northwest and increase to around 30 MPH with
gusts as high as 50 MPH possible. Windy conditions will remain
through the afternoon...but will not be as strong. Winds will
rapidly diminish as sunset approaches.

These strong winds will blow light-weight objects around...and
will make driving difficult on east-west oriented roads...especially
for high profile vehicles. Those driving should use caution.

Kelley

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Rooks

When
November 24, 11:00 AM CST to 9:00 PM CST
Where
Rooks forecast zone
Property damage
$40,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

This wildfire burned approximately 3,500 acres, spread across an area from roughly 5 miles southeast of Webster State Park to 3 miles east of Webster State Park. Damage from the wildfire included one hunting cabin being burned down, siding melted on the side of a barn and fencing damage. Three homes were threatened, but were not damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724950.